Wyoming, 2008

Hail and Damaging Wind in Wyoming, August 10, 2008

August 10, 2008 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced large hail and gusty winds across the Bear Lodge Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail and gusty winds across the Bear Lodge Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 8:40 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 10, 8:40 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
940 AM MDT SUN AUG 10 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS TROF/DRYLINE REMAINING
ACROSS FAR EASTERN MT AND FAR EASTERN WY. DEWPOINTS IN THE 40S AND
50S TO THE WEST OF THE TROF...LOW TO MID 60S TO THE EAST. UPPER
LEVEL ANALYSIS HAS WEAKENING RIDGE OVER THE NORTHERN HIGH PLAINS
WITH STRONG TROF OVER THE PACIFIC NW. WATER VAPOR SHOWING A DECENT
SHORTWAVE MOVING ACROSS SOUTHWEST WY IN THIS DIRECTION. REGIONAL
RADARS SHOW SCATTERED SHOWERS AND STORMS OVER FAR NORTHWEST SD AND
SOUTHWEST ND...WITH A FEW STORMS ALSO BEGINNING TO DEVELOP ACROSS
PARTS OF NORTHEAST WY. SOME LOW CLOUDS COVER PARTS OF SOUTH CENTRAL
SD. OTHERWISE...SKIES ARE MOSTLY SUNNY TO PARTLY CLOUDY WITH TEMPS
MAINLY IN THE 70S AT 15Z.

CURRENT FORECAST GENERALLY ON TRACK FOR LATER TODAY AND INTO
TONIGHT. STORMS SHOULD INCREASE IN COVERAGE AND INTENSITY THIS
AFTERNOON AS WAVE APPROACHES AND ATMOSPHERE DESTABILIZES. SEVERE
THREAT LOOKS VALID FOR MOST OF THE AREA...BUT EXTENT OF SEVERE
POTENTIAL STILL A BIT UNCERTAIN. BETTER THREAT FOR SEVERE WILL BE
ALONG AND EAST OF TROF/DRYLINE AS IT MOVES INTO FAR WESTERN SD THIS
AFTERNOON. INSTABILITY WILL BE FAIRLY STRONG AHEAD OF THE
TROF...WITH SBCAPE APPROACHING 2000 J/KG ACROSS PARTS OF WESTERN SD.
SHEAR IS AGAIN NOT VERY IMPRESSIVE...LIKE YESTERDAY...BUT OTHER
FACTORS SHOULD BRING A BETTER POTENTIAL FOR STRONG TO SEVERE STORMS.
PRECIPITABLE WATERS REMAIN HIGH...CLOSE TO 150% OF NORMAL ACROSS
MUCH OF THE AREA. SOME HEAVY RAINFALL CAN BE EXPECTED WITH THE
STRONGER STORMS. LOOKS LIKE STORMS WILL MOVE AT A REASONABLE CLIP
TODAY...20 MPH OR SO...BUT ANY TRAINING OF STORMS COULD BECOME A
CONCERN. WILL TAKE A CLOSER LOOK AT FLOODING POTENTIAL...BUT NOT
SURE AT THIS POINT WHERE THE HEAVIER STORMS MAY CONCENTRATE.

HAVE UPDATED FORECAST FOR MINOR CHANGES. TWEAKED TEMPS...CLOUD COVER
...AND POPS FOR TODAY AND THIS EVENING. ALSO ADDED MENTION OF SEVERE
FOR MOST OF THE AREA THIS AFTERNOON AND EVENING.

PREVIOUS DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER
RIDGE ACROSS THE HIGH PLAINS. THE RIDGE AXIS THIS MORNING IS A
LITTLE FARTHER EAST THAN IT WAS 24 HOURS AGO...RESULTING IN
SOUTHWESTERLY FLOW INCREASING ACROSS THE CWA ON THE BACKSIDE OF THE
RIDGE. THIS WILL CONTINUE TO BRING MONSOONAL MOISTURE INTO THE
CWA...WITH PWATS AGAIN AROUND 150 PERCENT OF NORMAL. A STRONGER WAVE
WILL APPROACH TODAY AND MOVE INTO AN AREA OF 2000 J/KG OF MLCAPE AND
WEAK CAPPING. STORMS SHOULD HAVE LITTLE TROUBLE FIRING EARLY THIS
AFTERNOON. SIMILAR TO YESTERDAY...WEAK WINDS ALOFT WILL KEEP MEAN
STORM MOTION AT 5 KT OR LESS SO WILL MENTION HEAVY RAINFALL AGAIN
THIS AFTERNOON AND EVENING. SHEAR VALUES OVERALL APPEAR TO BE ON THE
WEAK SIDE...BUT MAY STILL BE GOOD ENOUGH FOR A FEW SUPERCELLS TO
DEVELOP...ESPECIALLY GIVEN THE STRONG INSTABILITY.

AN UPPER LOW ACROSS WESTERN CANADA WILL SWING A SECONDARY WAVE
TOWARD THE CWA MONDAY. PRECIP FROM THE OVERNIGHT HOURS WILL CONTINUE
TO PUSH EAST INTO EARLY MONDAY MORNING. A BROAD SURFACE LOW ACROSS
EASTERN MONTANA WILL STRENGTHEN AS THE WAVE APPROACHES. THIS WILL
SWEEP A COLD FRONT INTO PARTS OF NORTHEAST WYOMING AND NORTHWEST
SOUTH DAKOTA EARLY MONDAY MORNING AND KEEP HIGHS DOWN IN THE UPPER
70S TO LOWER 80S. THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF THE
FRONTAL BOUNDARY AS IT MOVES EASTWARD THROUGH OUT THE DAY. SHEAR
PROFILES SHOW A BETTER CHANCE FOR SUPERCELL DEVELOPMENT AHEAD OF THE
FRONT...SO SOME SEVERE WEATHER WILL AGAIN BE POSSIBLE MONDAY
AFTERNOON AND EVENING. THE CONVECTIVE ACTIVITY WILL SHIFT EAST OF
THE AREA OVERNIGHT AS UPPER RIDGING BUILDS ACROSS THE REGION.

TUESDAY LOOKS TO BE A MUCH CALMER DAY WITH GENERALLY DRY WEATHER AND
HIGHS IN THE UPPER 70S TO MID 80S. THERE MAY BE ENOUGH INSTABILITY
OVER THE BLACK HILLS FOR A FEW AFTERNOON/EVENING STORMS...SO HAVE
ADDED SLIGHT CHANCE POPS.

EXTENDED...GFS/ECMWF SHOW SIGNIFICANT DIFFERENCES IN HANDLING OF
UPPER LOW FORECAST TO MOVE ACROSS CENTRAL NORTH AMERICA FOR THE
MIDDLE TO END OF THE WEEK. WILL SPLIT THE DIFFERENCE FOR NOW WHICH
MEANS A FEW TSRA FROM TIME TO TIME. TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION...MVFR CIGS MOVING NORTH FROM NE WILL IMPACT PORTIONS OF
SD EARLY THIS MORNING. MAINLY VFR CONDITIONS ARE THEN EXPECTED
TODAY. TSRA WILL DEVELOP THIS AFTERNOON INTO THE NIGHTTIME HOURS
WITH LOCALIZED MVFR CIGS/VSBYS IN THE STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 10, 3:05 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
405 AM MDT SUN AUG 10 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
405 AM MDT (505 AM CDT) SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
TO THE AREA TODAY...MAINLY THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK THAT THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN THREATS. THESE STORMS WILL ALSO HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN APPROACHING STORM SYSTEM AND ASSOCIATED COLD FRONT WILL BRING
ANOTHER CHANCE FOR THUNDERSTORMS TO THE AREA MONDAY. THERE IS
SLIGHT RISK THAT THESE STORMS MAY AGAIN BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS AS THE MAIN THREATS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS
TUESDAY AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
August 10, 12:50 PM MST
Where
Crook County, 6.2 mi S of Alva
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.592, -104.406

Thunderstorm Wind, Crook

When
August 10, 1:35 PM MST
Where
Crook County, 6 mi SSW of Aladdin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.550, -104.227

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123761, 123762.